Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 337, NWS Dodge City, KS

July 25, 20185 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 25, 2018, 9:57 PM CDT for 5 counties in Kansas. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2018, 9:57 PM CDT (02:57 UTC)
Expired
Jul 25, 2018, 10:45 PM CDT
In force
48 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Finney County, KS, Ford County, KS, Gray County, KS, Haskell County, KS, Meade County, KS

The radar

The Dodge City radar (KDDC), 47 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 9:59 PM CDTTSTM WND GST 75Garden City Regional Ai, KSASOS STATION GCK, GARDEN CITY REGIONAL AIRPORT.
Jul 25, 10:09 PM CDTTSTM WND GST 59Garden City Regional Ai, KSASOS STATION GCK, GARDEN CITY REGIONAL AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 25, 5:29 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.0 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1168 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1168 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
2420 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted.

058 
WUUS53 KDDC 260257
SVRDDC
KSC055-057-069-081-119-260345-
/O.NEW.KDDC.SV.W.0337.180726T0257Z-180726T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
957 PM CDT WED JUL 25 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southwestern Ford County in southwestern Kansas...
  Central Finney County in southwestern Kansas...
  Northwestern Meade County in southwestern Kansas...
  Gray County in southwestern Kansas...
  Eastern Haskell County in southwestern Kansas...

* Until 1045 PM CDT.

* At 955 PM CDT, a severe thunderstorm was located 11 miles north of 
  Pierceville, moving southeast at 30 mph. This replaces the 
  previous warning for Gray County.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Cimarron, Montezuma, Pierceville, Copeland, Ingalls, Ensign,
  Charleston, Tice, Kalvesta and The Haggard Elev.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3740 10077 3807 10075 3820 10034 3783 10019
      3739 10021
TIME...MOT...LOC 0255Z 329DEG 17KT 3803 10061 

HAIL...1.00IN
WIND...60MPH
 
$$

JJOHNSON
2 follow-up statements
720 
WWUS53 KDDC 260316
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1016 PM CDT WED JUL 25 2018

KSC055-057-069-081-119-260345-
/O.CON.KDDC.SV.W.0337.000000T0000Z-180726T0345Z/
Ford KS-Finney KS-Meade KS-Gray KS-Haskell KS-
1016 PM CDT WED JUL 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR SOUTHWESTERN FORD...CENTRAL FINNEY...NORTHWESTERN MEADE...GRAY
AND EASTERN HASKELL COUNTIES...

At 1016 PM CDT, a severe thunderstorm was located 5 miles north of
Charleston, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Cimarron, Montezuma, Pierceville, Copeland, Ingalls, Ensign,
Charleston, Tice, Kalvesta and The Haggard Elev.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3740 10077 3807 10075 3820 10034 3783 10019
      3739 10021
TIME...MOT...LOC 0316Z 329DEG 17KT 3794 10055 

HAIL...0.75IN
WIND...60MPH
 
$$

JJOHNSON
429 
WWUS53 KDDC 260336
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1036 PM CDT WED JUL 25 2018

KSC055-057-069-081-119-260346-
/O.EXP.KDDC.SV.W.0337.000000T0000Z-180726T0345Z/
Ford KS-Finney KS-Meade KS-Gray KS-Haskell KS-
1036 PM CDT WED JUL 25 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN FORD...CENTRAL
FINNEY...NORTHWESTERN MEADE...GRAY AND EASTERN HASKELL COUNTIES WILL
EXPIRE AT 1045 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southwestern Kansas.

LAT...LON 3740 10077 3807 10075 3820 10034 3783 10019
      3739 10021
TIME...MOT...LOC 0336Z 329DEG 17KT 3786 10049 

$$

JJOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 6:28 PM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, Jul 25, 6:28 PM CDT, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
628 PM CDT Wed Jul 25 2018

...Updated Aviation Section...

.SHORT TERM...(This evening through Thursday)
Issued at 313 PM CDT Wed Jul 25 2018

A cold frontal boundary was pushing south through northern and
northwest Kansas and eastern Colorado early this afternoon,
partially aided by outflow from overnight/early morning thunderstorms
across Nebraska. Strong heating has pushed temperatures into the
mid 90s across much of southwest Kansas with surface dewpoints
mixing out into the upper 50s to low 60s. Resulting MLCAPEs have
increased to 1000-2000 j/kg especially across the western half of
the forecast area. In addition, deep layer (0-6km) shear has
increased into the 30-40 knot range mainly over central and parts
of west central Kansas.

Isolated thunderstorms were forming over north central Kansas early
this afternoon in an area of enhanced low level convergence.
CAMs show this trend continuing with storms developing farther
west into west central Kansas and southeast Colorado. Given the
instability and shear, thunderstorms will initially be capable of
producing hail up to golf ball size along with damaging wind
gusts to 70 mph. As we move into the evening hours, thunderstorms
should continue to become more numerous and move south across the
remainder of southwest Kansas overnight. Strong to damaging winds
will become the main severe weather threat, especially if storms
are able to become organized into bow/line segments. Think that by
midnight, the severe threat should be diminishing considerably as
the front/outflow pushes through the region. There will be a
continued chance for showers and thunderstorms into the late night
hours as a mid level shortwave disturbance moves out over the
High Plains.

Thursday will be quite a bit cooler as a cooler airmass pushes
into the central High Plains behind the front. Chances for
additional showers and thunderstorms will be fairly small to
negligible as the stable airmass overspreads the region. Highs on
Thursday should top out in the low to mid 80s, depending on how
much lingering cloud cover there is.

.LONG TERM...(Thursday night through Wednesday)
Issued at 313 PM CDT Wed Jul 25 2018

Thursday night will be noticeably quieter across western Kansas.
The greatest instability will be shifted west into the Colorado
Front Range where afternoon thunderstorms will initiate. Don't
have a lot of confidence they will reach the Kansas border but
will maintain some slight chance pops in the far southwest just in
case. There could be some lingering showers and possible
thunderstorms along the Oklahoma border in south central Kansas as
well.

On Friday, the surface high pressure slides off to the east with
moist low level return flow setting up across the western High
Plains. Another weak fast moving shortwave disturbance is progged
to move out of the northern Rockies out over the central High
Plains late Friday. Both the GFS and ECMWF continue to suggest
afternoon thunderstorm development over the eastern slopes that
organizes into a convective complex that move out over western
Kansas Friday night.

The upper level pattern of somewhat cyclonic northwest flow aloft
continues through the weekend which will keep conditions favorable
for repeated nighttime thunderstorm complexes. By early next week,
the upper ridge builds back toward the central High Plains which
should bring a decrease in the wet weather pattern across the
central High Plains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 621 PM CDT Wed Jul 25 2018

Organized strong/severe thunderstorm activity is expected to
affect all terminals this period. Best time frame will be mid to
late evening hours. After midnight (05Z), much of the activity
will be shifting to the south with an overal weakening trend,
although some scattered showers/weak thunderstorms may continue
through about 08-10Z. Outside of thunderstorms, winds will become
northeast late in the period behind all the storms. Stratus will
also probably exist in the cooler/moist airmass, although there is
not a high degree of confidence in extent and ceiling. Some
MVFR/IFR may be possible Thursday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  83  63  84 /  80  30  10  20
GCK  66  82  62  83 /  80  30  10  20
EHA  64  83  64  85 /  60  20  20  20
LBL  65  84  65  85 /  80  20  20  20
HYS  66  81  63  84 /  60  40  10  10
P28  70  84  66  87 /  50  30  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...Umscheid
Hazardous weather outlook, Jul 25, 2:55 AM CDT, 19 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
255 AM CDT Wed Jul 25 2018

KSZ030-031-043>046-061>066-074>081-084>090-260800-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
255 AM CDT Wed Jul 25 2018 /155 AM MDT Wed Jul 25 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Scattered to numerous thunderstorms are expected this evening and
tonight. Storms will begin across the northern counties during the
5-7 pm timeframe, and propogate southward through midnight. The
strongest storms will be severe, producing hail up to golfball
size and wind gusts up to 70 mph. Locally very heavy rainfall and
frequent lightning can be expected.

Day 1 Hazards
-------------
* Thunderstorm wind damage: Elevated risk
* Thunderstorm hail: Elevated risk
* Flooding: Limited risk
* Lightning: Significant risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Days 2-7 Discussion
-------------------

Scattered showers and thunderstorms will continue through Monday.
Models continue to focus the most widespread activity, and the
highest risk of flooding rains/damaging winds during the Friday
night/Saturday morning time frame. Additional thunderstorm
complexes are expected periodically through the weekend.

Days 2-7 Hazards
----------------
* Thursday
  - Lightning: Elevated risk

* Friday
  - Lightning: Elevated risk
  - Flooding: Elevated risk
  - Thunderstorm wind damage: Elevated risk

* Saturday
  - Lightning: Elevated risk
  - Flooding: Elevated risk
  - Thunderstorm wind damage: Elevated risk

* Sunday
  - Lightning: Elevated risk

* Monday
  - Lightning: Elevated risk

* Tuesday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected to be required, mainly across the
northern counties, this evening.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

Turner

In the hours before

Local storm report, Jul 25, 9:21 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
921 PM CDT WED JUL 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     TSTM WND DMG     JETMORE                 38.09N 99.89W
07/25/2018                   HODGEMAN           KS   LAW ENFORCEMENT

            UP TO 2 IN DIAMETER TREE BRANCHES BROKE AND
            POWER OUT IN JETMORE.

&&

GT
Local storm report, Jul 25, 9:26 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
926 PM CDT WED JUL 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND GST     11 N JETMORE            38.25N 99.91W
07/25/2018  M58 MPH          HODGEMAN           KS   MESONET

            MESONET STATION K5NES, 11 N JETMORE.

&&

GT
Local storm report, Jul 25, 9:30 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
930 PM CDT WED JUL 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND GST     2 NNW JETMORE           38.10N 99.90W
07/25/2018  M56 MPH          HODGEMAN           KS   MESONET

&&

GT
Local storm report, Jul 25, 9:42 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
942 PM CDT WED JUL 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 PM     TSTM WND GST     DODGE CITY REGIONAL AIR 37.77N 99.97W
07/25/2018  M63 MPH          FORD               KS   ASOS

            ASOS STATION DDC, DODGE CITY REGIONAL
            AIRPORT.

&&

GT
Local storm report, Jul 25, 9:51 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
951 PM CDT WED JUL 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 PM     TSTM WND GST     3 ENE GARDEN CITY       38.00N 100.81W
07/25/2018  M70 MPH          FINNEY             KS   MESONET

            MESONET STATION GESK1.

&&

GT
Local storm report, Jul 25, 9:54 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
954 PM CDT WED JUL 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0949 PM     TSTM WND GST     GARDEN CITY REGIONAL AI 37.93N 100.72W
07/25/2018  M70 MPH          FINNEY             KS   ASOS

            ASOS STATION GCK, GARDEN CITY REGIONAL
            AIRPORT.

&&

GT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 7:09 PM CDTSevere Thunderstorm WarningDDCLane, Scott51 min
Jul 25, 7:39 PM CDTSevere Thunderstorm WarningDDCNess, Pawnee, Rush36 min
Jul 25, 7:42 PM CDTSevere Thunderstorm WarningDDCFinney, Lane, Scott48 min
Jul 25, 7:45 PM CDTSpecial Weather StatementDDCHamilton45 min
Jul 25, 7:58 PM CDTSpecial Weather StatementDDCStanton47 min
Jul 25, 8:04 PM CDTSevere Thunderstorm WarningDDCHamilton, Stanton29 min
Jul 25, 8:11 PM CDTSpecial Weather StatementDDCNess64 min
Jul 25, 8:27 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Ness, Pawnee78 min
Jul 25, 8:29 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Lane46 min
Jul 25, 8:32 PM CDTSpecial Weather StatementDDCStanton43 min
Jul 25, 9:09 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Edwards, Ford, Kiowa, Meade66 min
Jul 25, 9:13 PM CDTSevere Thunderstorm WarningDDCFinney, Gray47 min
Jul 25, 10:15 PM CDTSpecial Weather StatementDDCClark, Comanche, Edwards, Ford, Kiowa60 min
Jul 25, 10:45 PM CDTSpecial Weather StatementDDCTrego45 min
Jul 25, 10:47 PM CDTSpecial Weather StatementDDCHamilton43 min
Jul 25, 11:09 PM CDTSpecial Weather StatementDDCLane, Scott36 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.